TheLupusSite.com banner

1 - 5 of 5 Posts

·
Registered
Joined
·
14 Posts
Discussion Starter #1
Ok, I am new to this lupus thing. My doctor diagnosed me last month and put me on placquinal (the spelling is wrong).
I have weird things that happen to me. I started off getting iritis. This is an inflamation and infection in the iris of your eye. It feels like pink eye but about 5 times the pain. Every time I had to have steroid eyedrops until it relieved it. That takes a very long time. I would get this about 3-4 times a year. The doctor didn't know it at the time but this was the first sign of my lupus.
The second wierd thing is I see others talking about ulcers in their mouths but not how I get them. Since february I had 3 episodes. The inside of my mouth will feel like sandpaper-this tells me it's coming. Then the ulcers will start to develope. Over just hours time they become huge. The last one was one big one across the entire front lower part of my mouth. It was about 3-4 inches across. I also had one of those across the front upper part of my mouth. My lips also swelled and worst of all, my tongue swelled and developed sores on it so not only could I not move my tongue but I could not swallow with it either. The worst part-IT WAS VERY PAINFUL!! I received a steroid shot in the rear, IV shot of steroids, liquid steroids, and pill form of steroids. I also was given that "magic mouthwash" but the numbness only lasted about 15 minutes and you would have to repeat again. They gave me 3 pain shots in the ER, an IM pain shot to last a while, pill form of pain meds., and liquid pain med. Man, was I out in la la land. Even with all of this, I still had to go back into the ER because I could not even move my mouth neverless drink or eat anything. I had to get fluids to get me out of dehydration.
The sores finally receeded after about 3 days but I also have IBS and it reacted to all of the meds I was taking and I became dehydrated yet again.
Going back to that IBS, do most people with lupus get that too? I cannot take any medication without running to the bathroom within 1/2 hour. (ok, too much information).
Please tell me these things are happening to someone else who can relate to me. Is there any way to get these "flare ups" to stop? What are some remedies others have tried? I need to know so that I don't end up with pain every month and a half, days off of work, and a hospital bill that is way too high?
 

·
Inky
Joined
·
249 Posts
Hi there
I have had the eye infections, in fact my body can be "infection city" sometimes, eyes, ear, mouth, throat particularly. My doc and lupus nurse have told me that it will always take longer for a lupus patient to recover from infections.

If you are newly diagnosed it is going to take a while, in my experience, for the medication to be got right.

One thing I have learnt to do is be more vigilant when going out. Always wash my hands when having been on public transport, in stores etc. Try to avoid touching doors of public toilets after you have washed your hands. Doing this reduced the number of stomach upsets and viruses that I picked up. In the winter months I always always wear gloves. I wash hands and face as soon as I get home. At home I only use the ensuite bathroom (lucky me to have one now) so that I reduce risk of infections from guests. We ask friends not to come over or arrange to meet if they have colds, eye infections, etc. The trick is to be sensible without slipping into Obsessive Compulsive Disorder ;). You can't stop catching things but you can reduce your risk.

Mouth sores... if you do a search you will see a lot of people discussing this on the list. I have a whopping one on my left cheek just now and one on my bottom lip. For me they come and go with the lupus and you may find they reduce as your medication starts to work.

I can't really help with the IBS and lupus because I don't have it. By some miracle lupus has left that part of me alone. Mypartner does have it though and he avoids sugar, gluten (especially wheat) and dairy food (not easy for a vegetarian) and it controls but does not get rid of it. Stress will make it worse. Are you taking your meds with plenty of fluid? And at the right time? I got the timing wrong of one med and it wsn't wrking as wlel as it should.

Everyone's lupus is different and there is no magic wand to make the lupus flares stop. Keeping to your medicine regime, resting regularly (I have not done that as much as I should and that on top of infections has knocked me into a big flare just now), eating sensible and getting gentle exercise have all helped. Reducing stress (being on this list really helps) if you can, although I know that is hard for most people in this busy life.

Gon on a bit, hope this helps.
Early days for you yet, hope you get better soon,
Love sara
 

·
Registered
Joined
·
2,404 Posts
I cannot claim to have ulcers as large as yours, but I have had them up to two inches long and they do really hurt and interfere with swallowing. The good news is, they do come less often and are much smaller when your treatment starts working on the lupus.
x Lola
 

·
Registered
Joined
·
4,444 Posts
What medication are you on for the lupus at this point? Even with just Plaquenil (and occasional steriods) my mouth sores are much less frequent these days although mine are far different than yours in that they are smaller and generally speaking not painful.

Did they do a full workup before diagnosing IBS such as colonoscopy and gastroscopy? If not, then you may want to ask to be referred to a gastroenterologist. Many GPs will dx IBS based on symptoms when really this is something that should be diagnosed only after an exclusionary process has been done. The main reason I ask this is lupus can at times cause IBS type symptoms, directly or as a result of vasculitis. There is also a possibility that you have some other type of autoimmune disorder/disorder responsible for your GI symptoms (Crohn's or even Celiac disease).

Welcome to the site & I am hopeful for you that with treatment for the lupus, your symptoms will reduce in severity and frequency.
 

·
Registered
Joined
·
4,583 Posts
:hehe:Hi there, and a warm welcome to this great site. Everyone here is here to help and support everyone else
as much as we can. If you have been on Plaquinel for
only one month, then it has not had time to help you. Dr.'s
say that it takes 3-6 months to kick in, for me it took 9 mos. We are all the same but we are all a little bit different
too. I would try gargelling with warm salt water as many
times a day as you can fit in. The more you do, the faster those ulcers will heal. I hope that you stay in close
communication with your dr. I do hope that you begin to
feel better. I try to remember two rules, they are;
1-stress=pain
2-the sun is your enemy. Be well and work on rule #1:wink2::rolleyes:
 
1 - 5 of 5 Posts
Top